Zoloft - Weight Gain and Other Side Effects

  • Font size:
  • A
  • A
  • A

By Tess Thompson



Conflicting reports of the various side effects that accompany conventional medication can indeed put you in a fix sometimes. Zoloft (Sertraline hydrochloride) has been prescribed to millions of people over the last 15 years. Zoloft is manufactured by Pfizer, who claim that weight gain is not a side effect of Zoloft. The claim is based on studies that confirm that people on Zoloft do not gain weight in clinical studies. On the other hand there are enough reports that point to the fact that Zoloft does result in weight gain. This is why Zoloft has the reputation of a drug that leads to weight gain.

Zoloft belongs to the SSRI class of antidepressants that work to correct serotonin imbalances that cause symptoms of depression and anxiety. The drug has been approved by the FDA for treatment of a variety of mood and anxiety disorders in adults and the treatment of Obsessive Compulsive Disorder in children and adolescents.

Some of the common side effects of Zoloft include:

  • Insomnia
  • Dry Mouth
  • Loss of sex drive
  • Diarrhea
  • Drowsiness
  • Nausea

Weight gain and weight loss with the SSRI class of drugs is a tricky business. The official consumer site of Zoloft does not list weight loss as a side effect either, but there are reports that the drug causes weight loss of up to 7% of the body weight in some children and adolescents. Certain reports indicate that the appetite suppressant property of SSRIs makes you lose weight initially and the weight gain is noticed only after some time.

It is however pertinent to note that the weight gain that one observes while taking the drug may not always be due to the drug itself. The weight gain can result from improper metabolism or binge eating that is common during depression. If you lose weight or experience substantial weight gain while on Zoloft, you should contact your doctor. The physician may suggest a change in medication or the dosage of Zoloft being taken. Consulting the physician may also unearth other causes of weight gain like an improper diet. A dietician can then be consulted to understand the proper combination of carbohydrates, proteins and fats that you should be ingesting. You could also look for healthy weight loss plans that are based on exercise and a nutritional diet that does not disturb metabolism.

While there are no reasons to doubt the claims made by Pfizer, it is also true that conventional medication does have a reputation of unrecorded side effects. Unless the conflicting reports are backed by solid substantiated studies there is no way of knowing the truth. It is also correct that antidepressants are usually prescribed for extended periods and long term use of any drug can adversely disturb the body’s metabolism.

References:

http://depression.emedtv.com/zoloft/zoloft-and-weight-loss.html
http://www.add-adhd-help-center.com/depression/zoloft_weight_gain.htm
http://www.zoloft.com/zoloft/zoloft.portal?_nfpb=true&_pageLabel=common_questions

Related Products

  • EcoSlim™
    EcoSlim™

    Helps maintain a healthy weight & balanced metabolism, plus assists slimming programs

    Learn More